Why would either restylane or dysport be recommended over the other for eye spasms?
What is More Commonly Used to Treat Spasms of the Eye; Restylane or Dysport?
Doctor Answers 10
Eye spasms are treated by Botox or Dysport: not by Restylane or Juvederm.
This is a good question, because it highlights the still very confusing subject of what exactly all these different facial injectables are. There are two categories: the filler gels, which have no effect on muscle and only take up space under the skin, and the botulinum toxins, which take up no physical space but do weaken the nerve-muscle interaction to cause muscle weakness and soften the wrinkles that form in overlying skin. The hyaluronic acid fillers, Restylane and Juvederm, would not be used for eyelid spasms since they take up physical space but don't weaken muscles. These gels can be used to fill hollows, including under-eye hollows that can form beneath lower lid bags. The botulinum toxins Botox and Dysport ARE the right medications to treat eyelid spasm (also called blepharospasm) in some cases. These work by blocking the action between the nerve and muscle that activates the muscle, so the muscle won't twitch. This use of the medication is not a cosmetic use. This is a medical use that should be administered only by board-certified medical physicians trained in the process, likely ophthalmologists (M.D.s, not optometrists), oculoplastic surgeons, or neurologists.
Have a question? Ask a doctor
Filler vs Botulinum Toxin
Botulinum toxin relaxes muscles and is used to treat spasms. There are variety of toxins out there including Botox, Dysport, and Xeomin. Fillers, on the other hand, fill areas of hollow. Restylane is a filler type and won't treat spasms.
Botox, Dysoport or the new Xeomin can be used to treat blepharospasms.
All of the FDA approved neurotoxins including Botox, Dysport and Xeomin can be used on blepharospasms. Botox has been used the longest. It is important to see a specialist who is experienced in treating this condition. Restylane is a filler and not the right product for blepharospasm treatment.
You might also like...
Spasm for the eyes
While I do not specifically treat blepharospasm, most physicians that perform this use a neurotoxin such as botox or dysport.
Dysport can be used to treat "spasms", not Restylane. Restylane is a filler. However, would like to know why you have these first. If twitching is what you are calling "spasms" cut back on your caffeine before spending any money to correct in another way. This is a common cause.
Spasms are not treated with fillers.
Before you are simply treated with botulinum toxin for spasm, it is essential that you be first assessed for why you are having spasm. Is it related to a dry eye, or is it caused by a more central process. Is it only the eyelid muscle that spasms or do you have involvement of all the muscles on one side of the face. Based on this assessment, an optimal plan for more detailed studies, if indicated, or treatment can be made.
Botox for blepharospasm
As other panel members have stated, it is first important to determine the cause of your blepharospasm. If it is something that can be addressed with injectables, Botox or Dysport would be used. Fillers only provide volume and will not address the muscle activity.
Muscle spasms around the eye can be addressed with Dysport or Botox, not any of the fillers. Please consult with a board certified specialist who can assist you.
Dysport vs Restylane
Dysport (like Botox) is a protein that reduces muscle activity by interefering with the ability of a nerve to communicate with a selected muscle. Therefore, Dysport (or more commonly, Botox) can be used to decrease eye spasms.
Restylane is a filler that is injected into deep lines or folds to fill them in. It cannot be used to treat eye spasms.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.